North Carolina, 2018

Strong Wind in North Carolina, March 2, 2018

March 2, 2018 · NWS RAH · 21 events in 18 counties and zones

A deepening area of low pressure off the Mid Atlantic coast resulted in windy conditions across central NC, resulting in numerous downed trees and power lines.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$256,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A deepening area of low pressure off the Mid Atlantic coast resulted in windy conditions across central NC, resulting in numerous downed trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Mar 2, 3:25 AM EST, 12 minutes earlier.

Area forecast discussion, Mar 2, 3:25 AM EST, 12 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
325 AM EST Fri Mar 2 2018

.SYNOPSIS...
Very windy conditions expected today as an area of low pressure
strengthens off the northern Mid Atlantic coast. Cool high pressure
will build into central NC for the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 325 AM Friday...

Main adjustment to the near term forecast was to introduce a High
Wind Warning for sections of the northern Piedmont-northern coastal
plain, and to start the warning/wind advisory a couple of hours
sooner than earlier thinking.

A deepening area of low pressure off the northern Mid Atlantic coast
already being felt across sections of central NC and southern VA
with wind gusts 35-40 mph already being reported at such places as
Danville, Greensboro, Roxboro, and Roanoke Rapids. The sfc low
forecast to deepen another 10-14mb between 08Z-18Z. Forecast model
soundings have been fairly consistent depicting momentum transfer
near the surface on the order of 35-45 kts with the higher values
depicted north and northeast of RDU. Thus, expect the gusts to
increase substantially shortly after sunrise as mixing ensues.
Expect frequent gusts between 35 and 45 mph across the region with
the higher gusts anticipated across the counties with gusts 50-55
mph probable close to the VA border and into our northern coastal
plain. While not expecting gusts in the Triad and Triangle regions
to meet specified high wind warning criteria, believe societal
impacts in the form of downed trees and numerous scattered power
outages warrant the necessity for a warning.

Temperatures at 08Z a few degrees warmer than forecast. In addition,
bulk of temperature guidance have warmed a couple of degrees from
earlier model runs. While substantial low level cold air advection
expected today, warmer than expected start and possible slight
offset of cold air advection from downslope component suggest that
max temps today need to be adjusted up a few degrees from the
previous forecast, with highs ranging from the mid-upper 50s north
to the lower 60s south.

Tonight, blustery conditions will persists especially east of
highway 1 as the sfc low offshore gradually pulls away to the east-
ne. Wind gusts 25-30 mph still expected through late evening across
the coastal plain, with gusts 18-25 mph still probable elsewhere.
Continued low level cold air advection will aid to send temperatures
down into the upper 20s-lower 30s. When the wind is factored in,
wind chill values in the low-mid 20s expected overnight.

&&

.SHORT TERM /SATURDAY AND SATURDAY NIGHT/...
As of 325 AM Friday...

Continued blustery conditions Saturday due to the pressure
difference between the deep low offshore of the Mid Atlantic, and an
area of high pressure over the Great Lakes/lower OH Valley.
Subsidence will maintain clear skies, except over our far northern
coastal plain where clouds streaming off of Chesapeake Bay should
occur. It will feel cooler thanks to the wind and the dry air mass.
Max temps generally in the mid-upper 50s, with lower 50s across the
far north.

Pressure gradient will still exists over our region Saturday night.
This mixing will aid to prevent the near surface atmosphere to
realize full cooling potential. It will still be cold, though, with
min temperatures by early Sunday in the 30-35 degree range.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 210 PM Thursday...

Central NC will remain under northwest flow aloft as the upper low
continues to migrate eastward over the Atlantic and the sub-tropical
ridge builds northward into the deep south and Midwest Saturday and
Sunday. The persistent subsidence will result in clear skies and dry
weather across the area through the weekend. At the surface, Central
NC will be sandwiched between the low over the Atlantic and the
Canadian high diving southward through the OH and TN river valleys
into the deep south. As a result of the strong pressure gradient
between the two features, expect winds to be fairly strong and gusty
again on Saturday, though not as strong as Friday. The pressure
gradient will finally begin to relax as the high begins to push
eastward over the Mid-Atlantic, with gusts abating Saturday night
into Sunday.

Another surface low will develop off the Rockies Sunday night, with
the developing attendant cold front strengthening as the system
progresses eastward through the Midwest. Aloft, the open trough
digging into the Northern Plains on Sunday will likely become a
cutoff low on Monday as it moves eastward. The low should remain
cutoff as it dives further southeast toward the Mid-Atlantic. A cool
and wet period is in store Tuesday into early Wednesday as this
system moves through the Mid-Atlantic states. Fair weather returns
later Wednesday into Thursday in a dry northwesterly flow.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
As of 130 AM Friday...

VFR parameters expected across central NC through the weekend. There
will be an aviation hazard in the form of very windy conditions
through Saturday as an area of low pressure strengthens off the Mid
Atlantic coast. NW winds later this morning will increase to around
16-21kts with frequent gusts 30-40kts. An isolated 50 kts gust
cannot be ruled out, especially north-northeast of KRDU and KRWI.
The strongest gusts should occur between 13Z-22Z. Gusts overnight
into the first half of Saturday will range between 22-30kts. Much
lighter winds anticipated Saturday night into Sunday.

The next chance for sub VFR parameters, primarily in the form of low
ceilings, is expected Tuesday into Tuesday night as an area of low
pressure and attendant sfc cold front affects the region.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 10 PM EST this evening for NCZ038>040-042-
073>078-083>086-088-089.
High Wind Warning until 10 PM EST this evening for NCZ007>011-
021>028-041-043.

&&

SYNOPSIS...WSS
NEAR TERM...WSS
SHORT TERM...WSS
LONG TERM...KC/Franklin
AVIATION...WSS
Hazardous weather outlook, Mar 1, 6:15 PM EST, 9 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
615 PM EST Thu Mar 1 2018

NCZ007>011-021>028-038>043-073>078-083>086-088-089-022315-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
615 PM EST Thu Mar 1 2018

...WIND ADVISORY IN EFFECT FROM 7 AM TO 10 PM EST FRIDAY...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 strong wind. Local standard time, as filed.

Strong Wind, Halifax

When
March 2, 3:37 AM EST
Where
Halifax forecast zone
Measured
35 kt (40 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$15,000
Reported by
911 Call Center
Coordinates
36.258, -77.652 (the zone’s center; the record gives no point)

A tree fell on a box truck on Highway 158 and Myrick Estates Road, resulting in one minor injury.

Strong Wind, Guilford

When
March 2, 7:05 AM EST
Where
Guilford forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
36.080, -79.789 (the zone’s center; the record gives no point)

A tree was reported down on a home in the 700 block of Hawthorn Ridge Road.

Strong Wind, Warren

When
March 2, 8:00 AM EST to 4:00 PM EST
Where
Warren forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
36.397, -78.107 (the zone’s center; the record gives no point)

Multiple trees and power lines were reported down across the county, including one on a house.

Strong Wind, Edgecombe

When
March 2, 9:30 AM EST
Where
Edgecombe forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
35.913, -77.597 (the zone’s center; the record gives no point)

One tree was reported down near the intersection of Highway 122 and Dickens Road.

Strong Wind, Wayne

When
March 2, 9:30 AM EST
Where
Wayne forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
35.364, -78.004 (the zone’s center; the record gives no point)

One tree was reported down in Mar-Mac.

Strong Wind, Granville

When
March 2, 9:46 AM EST to 4:00 PM EST
Where
Granville forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$8,000
Reported by
911 Call Center
Coordinates
36.304, -78.653 (the zone’s center; the record gives no point)

Multiple trees were reported down across the county.

Strong Wind, Vance

When
March 2, 9:48 AM EST
Where
Vance forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
36.365, -78.408 (the zone’s center; the record gives no point)

Couple of trees were reported down across Lynnbank Road in Henderson.

Strong Wind, Durham

When
March 2, 10:00 AM EST to 3:08 PM EST
Where
Durham forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
36.036, -78.876 (the zone’s center; the record gives no point)

Numerous trees were reported down across the county.

Strong Wind, Wake

When
March 2, 10:00 AM EST to 4:00 PM EST
Where
Wake forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
35.790, -78.650 (the zone’s center; the record gives no point)

Numerous trees and power lines were reported down across the county.

Strong Wind, Orange

When
March 2, 10:00 AM EST to 4:00 PM EST
Where
Orange forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
36.061, -79.121 (the zone’s center; the record gives no point)

Numerous trees and power lines were reported down across the county.

Strong Wind, Person

When
March 2, 10:00 AM EST to 4:00 PM EST
Where
Person forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$50,000
Reported by
911 Call Center
Coordinates
36.390, -78.972 (the zone’s center; the record gives no point)

Numerous trees and power lines were reported down across the county, with some of the trees falling on homes and vehicles.

Strong Wind, Guilford

When
March 2, 10:00 AM EST to 4:00 PM EST
Where
Guilford forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$8,000
Reported by
911 Call Center
Coordinates
36.080, -79.789 (the zone’s center; the record gives no point)

Multiple trees were reported down between Piedmont Triad International Airport and Lake Brandt Road.

Strong Wind, Forsyth

When
March 2, 10:00 AM EST to 4:00 PM EST
Where
Forsyth forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
36.131, -80.256 (the zone’s center; the record gives no point)

Numerous trees and power lines were reported down across the county.

Strong Wind, Wilson

When
March 2, 10:00 AM EST to 4:00 PM EST
Where
Wilson forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
35.705, -77.919 (the zone’s center; the record gives no point)

Numerous trees were reported down across the county.

Strong Wind, Halifax

When
March 2, 10:00 AM EST to 4:00 PM EST
Where
Halifax forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
36.258, -77.652 (the zone’s center; the record gives no point)

Numerous trees and power lines were reported down across the county.

Strong Wind, Nash

When
March 2, 10:00 AM EST to 4:00 PM EST
Where
Nash forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
35.967, -77.986 (the zone’s center; the record gives no point)

Multiple trees and power lines were reported down across the county.

Strong Wind, Franklin

When
March 2, 10:00 AM EST to 4:00 PM EST
Where
Franklin forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
36.083, -78.286 (the zone’s center; the record gives no point)

Multiple trees and power lines were reported down across the county.

Strong Wind, Johnston

When
March 2, 10:24 AM EST
Where
Johnston forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
35.518, -78.366 (the zone’s center; the record gives no point)

One tree was reported down across I-40, near North Carolina Highway 210.

Strong Wind, Johnston

When
March 2, 10:44 AM EST
Where
Johnston forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$20,000
Reported by
Fire Department/Rescue
Coordinates
35.518, -78.366 (the zone’s center; the record gives no point)

One tree was reported down on a tractor trailer at North Carolina Highway 39 and Creech Church Road.

Strong Wind, Alamance

When
March 2, 1:00 PM EST
Where
Alamance forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
36.044, -79.399 (the zone’s center; the record gives no point)

Couple of trees were reported down in Burlington.

Strong Wind, Chatham

When
March 2, 2:50 PM EST
Where
Chatham forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.703, -79.255 (the zone’s center; the record gives no point)

A tree was reported down an a house in Siler City.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2018Every state in 2018This day in weather historyWarnings in North Carolina, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 747154, 747454, 747165, 747456, 747457, 747167, 747455, 746644, 747124, 747125, 747126, 747146, 747151, 747158, 747159, 747161, 747163, 747452, 747453, 747160, 747143.